Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

March 21, 2012Fayette County, West Virginia

NWS Charleston, WV issued this special weather statement at Mar 21, 2012, 7:39 PM EDT for Fayette County, West Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2012, 7:39 PM EDT (23:39 UTC)
Expired
Mar 21, 2012, 8:00 PM EDT
In force
21 min
Issued by
NWS Charleston, WV

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WWUS81 KRLX 212339
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT WED MAR 21 2012

WVZ036-220000-
FAYETTE WV-
739 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAYETTE COUNTY...

AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NORTH OF BABCOCK 
STATE PARK...NEAR WINONA AND LOOKOUT.  THE STORM WAS DRIFTING SOUTH
AT 5 TO 10 MPH.

THIS STORM LIKELY CONTAINS HAIL...UP TO NICKEL SIZE...AND A DOWNPOUR 
OF RAIN.  

THIS STORM WILL AFFECT THE NEW RIVER GORGE AREA AROUND SEWELL...
AND BE NEAR BABCOCK STATE PARK AROUND 755 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3795 8106 3809 8095 3807 8086 3791 8092

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 21, 3:05 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Mar 21, 3:05 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT WED MAR 21 2012

.SYNOPSIS...
RIDGING ALOFT THROUGH THURSDAY. CLOSED LOW PRESSURE APPROACHES
FRIDAY AFFECTING THE AREA SATURDAY AND SUNDAY. HIGH PRESSURE BUILDS
IN FOR THE BEGINNING OF THE NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
MORE CONVECTIVE SHOWERS AND THUNDERSTORMS BEGINNING TO FIRE TODAY
IN THE MOUNTAINS. VERY SIMILAR SET UP OVERALL TO THE WEATHER
YESTERDAY. DECENT INSTABILITY PROVIDED ON THE THERMODYNAMIC SIDE
OF THINGS...AND WORKING OFF THE ELEVATED HEAT SOURCES THAT ARE THE
MOUNTAIN AND RIDGE TOPS. LOWLAND AREAS JUST DO NOT HAVE THE
MOISTURE DEPTH NECESSARY FOR ANYTHING SIGNIFICANT TO BUILD.

COULD GET SOME LOW LEVEL CLOUDS DEVELOPING IN UPSLOPE TONIGHT IN
THE SOUTHEAST UPSLOPE AREAS OF THE NORTHEAST MOUNTAINS...THAT
IS...THE GREENBRIER VALLEY.

HIGH AMPLITUDE RIDGE WILL HANG ON THROUGH THURSDAY...BUT THE DEEP
CLOSED LOW WILL CONTINUE TO MAKE EASTWARD PROGRESS. ANOTHER VERY
WARM DAY ON TAP WITH 925MB TEMPERATURES PUSHING 20C AGAIN. LIMITED
MOISTURE DEPTH AGAIN A PROBLEM...BUT ISOLATED SHOWERS/STORMS OVER
THE MAJORITY OF THE CWA IS POSSIBLE. SUBSIDENCE INVERSION AROUND
650MB WILL LIMIT ANY VERTICAL EXTENT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
MAIN STORY IN SHORT TERM WILL BE APPROACH OF MASSIVE UPR LOW. LOOKS
AS IF ASSOCIATED MAIN BAND HOLDS OFF UNTIL FRI EVE AND OVERNIGHT
WITH SOME SCT TSRA AHEAD OF DURING AFTN HRS. PW ARND 1.3 INCHES
WITHIN THIS PLUME LEADS TO POTENTIAL WATER CONCERNS ESPECIALLY IF
CONVECTION HOLDS WITHIN THIS AS IT WORKS IN.

BRIEF DRY SLOT EARLY SAT BEFORE UPR COLD POOL WORKS IN FROM W IN
AFTN. THIS COULD LEAD TO SOME HAILERS WITH STEEPENING LAPSE
RATES...ESPECIALLY IF ANY SUN CAN BREAK OUT EARLY.

WARMTH CONT THOUGH FOR FRI...BEFORE BEING SQUASHED SOME AS UPR LOW
WORKS IN SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS SHOW AN UPPER LOW CONTINUING TO EFFECT THE REGION SATURDAY
NIGHT AND SUNDAY. CONFIDENCE DECREASES BEYOND THIS AS MODELS HAVE
SOME DECENT DIFFERENCES. USED A BLEND OF THE GFS/ECMWF/UKMET FOR
MONDAY...CHANGING TO A GFS/ECMWF/ECMWF ENSEMBLE FOR TUESDAY AND
WEDNESDAY...WITH LESS EMPHASIS ON THE ECMWF FOR WEDNESDAY. THIS
ALLOWS FOR A HIGH PRESSURE SYSTEM EARLY IN THE WORK WEEK...WITH A
COLD FRONT MOVING IN MID WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
CB IN THE MOUNTAINS AGAIN TODAY...WITH DAYTIME HEATING CUMULUS
WESTWARD TOWARDS THE OHIO RIVER. LIFR FOG POSSIBLE AT EKN TONIGHT
DESPITE SOME SOUTHEAST UPSLOPE CLOUD EFFECTS. LIGHT AND VARIABLE
SURFACE WINDS DOMINATE THROUGH 18Z THURSDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE...HIGH.

ALTERNATE SCENARIOS: MAY NEED BRIEF -SHRA OR -TSRA AT BKW. FOG AT
EKN MAY NOT OCCUR DUE TO LOW LEVEL CLOUDS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR IN THUNDERSTORMS POSSIBLE FRIDAY EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/30/26
NEAR TERM...26
SHORT TERM...30
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, Mar 21, 3:20 PM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT WED MAR 21 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
320 PM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS
TO THE AREA THIS WEEKEND. THESE STORMS COULD PRODUCE AREAS OF EXCESSIVE
RAINFALL FRIDAY NIGHT THROUGH SUNDAY. IN ADDITION...LARGE HAIL IS
POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 21, 5:11 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
511 PM EDT WED MAR 21 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             NETTIE                  38.20N 80.71W
03/21/2012  U0.75 INCH       NICHOLAS           WV   PUBLIC

            EVENT OCCURRED BETWEEN
            414 PM 03/21/2012 AND 429 PM 03/21/2012

&&

NNNN
Local storm report, Mar 21, 5:14 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
514 PM EDT WED MAR 21 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 S CRAIGSVILLE         38.26N 80.63W
03/21/2012  M0.75 INCH       NICHOLAS           WV   PUBLIC

&&

IRIS SYSTEM
Local storm report, Mar 21, 5:14 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
514 PM EDT WED MAR 21 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 S NETTIE             38.26N 80.63W
03/21/2012  M0.75 INCH       NICHOLAS           WV
PUBLIC

&&

IRIS SYSTEM
Local storm report, Mar 21, 6:07 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 S NETTIE              38.19N  80.69W
03/21/2012  E1.00 INCH       NICHOLAS           WV   PUBLIC

            FELL ALONG RT. 20

&&

EVENT NUMBER RLX1200205

NW
Special weather statement, Mar 21, 7:10 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
710 PM EDT WED MAR 21 2012

WVZ036-212330-
FAYETTE WV-
710 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAYETTE COUNTY...

AT 705 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LOOKOUT...DRIFTING SOUTH AT 5 MPH.

THIS STORM COULD PRODUCE A DOWNPOUR OF RAIN AND HAIL UP TO NICKEL
SIZE.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL FAYETTE
COUNTY...MAINLY NORTH OF THE BABCOCK STATE PARK VICINITY

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3804 8104 3817 8095 3811 8088 3810 8087
      3798 8089
Special weather statement, Mar 21, 7:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT WED MAR 21 2012

WVZ036-220000-
FAYETTE WV-
739 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAYETTE COUNTY...

AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NORTH OF BABCOCK
STATE PARK...NEAR WINONA AND LOOKOUT.  THE STORM WAS DRIFTING SOUTH
AT 5 TO 10 MPH.

THIS STORM LIKELY CONTAINS HAIL...UP TO NICKEL SIZE...AND A DOWNPOUR
OF RAIN.

THIS STORM WILL AFFECT THE NEW RIVER GORGE AREA AROUND SEWELL...
AND BE NEAR BABCOCK STATE PARK AROUND 755 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3795 8106 3809 8095 3807 8086 3791 8092

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:35 PM EDTSpecial Weather StatementRLXRandolph55 min
Mar 21, 4:30 PM EDTSpecial Weather StatementRLXNicholas45 min
Mar 21, 4:42 PM EDTSevere Thunderstorm WarningRLXNicholas33 min
Mar 21, 7:10 PM EDTSpecial Weather StatementRLXFayette20 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.